Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 39, NWS Jackson, KY

March 5, 1997Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 5, 1997, 10:00 AM EST for Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 10:00 AM EST (15:00 UTC)
Expired
Mar 5, 1997, 1:00 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 051503
FFWJKL
KYC011-051-063-065-069-109-121-125-129-147-165-173-175-189-197-
203-205-231-235-237-051800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EST WED MAR 5 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM EST (NOON CST)
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST CENTRAL KENTUCKY

   ...BATH
   ...ESTILL
   ...MENIFEE
   ...MONTGOMERY
   ...POWELL

IN SOUTHEAST KENTUCKY

   ...CLAY
   ...JACKSON
   ...KNOX
   ...LEE
   ...MORGAN
   ...OWSLEY
   ...WOLFE

IN EAST KENTUCKY

   ...ELLIOTT

IN NORTHEAST KENTUCKY

   ...FLEMING
   ...ROWAN

IN SOUTH CENTRAL KENTUCKY

   ...LAUREL
   ...MCCREARY
   ...PULASKI
   ...ROCKCASTLE
   ...WAYNE
   ...WHITLEY
 
AT 1000 AM EST A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUE
MOVING OVER SATURATED AREAS OF EASTERN AND CENTRAL KENTUCKY. THIS
RAIN WILL LAST THROUGH NOON DROPPING ANOTHER 1/2 TO 1 AND 1/2 INCHES OF
RAINFALL. THIS WILL FURTHER AGGRAVATE THE CURRENT HIGH WATER SITUATION.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GREIF/BALLARD/MARSHALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 3:37 AM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Mar 5, 3:37 AM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST WED MAR 5 1997

FLASH FLOOD WATCH NEEDED FOR EASTERN KY TODAY AND THIS EVENING.

MODELS NEARLY SIMILAR IN PROGESSING NEXT STRONG SHORT WAVE FROM CO/KS
QUICKLY EAST THROUGH KY INTO THIS EVENING. THE WETTER ETA MODEL IS
STILL FAVORED WHICH ACCUMULATES AROUND THREE QUARTER INCHES /0.75/
VERSUS NGM /0.33/ INCH AT JKL. MUCH OF KY IN FAVORABLE LIFT REGIME OF
RIGHT ENTRANCE REGION OF 130-150 KT SW JET STREAMING FROM TX TO THE
EASTERN GREAT LAKES.

STRONG PUNCH OF PVA BY 00Z ALONG WITH UVM BY 18Z AND UPPER LEVEL
DIFFLUENCE PATTERN. MOIST ATMOSPHERE IN THE GULF COAST STATES WITH 50+
DEWPOINTS STREAMING N INTO THE MID MS VALLEY AHEAD OF A COLD FRONT
ENTERING FAR NW KY. ALSO HAVE LOW PRESSURE OVER NE TX DEEPENS AND
RACES NE TO NEAR CVG BY 18Z AND PIT BY 00Z.

AT 8Z PATCHY DENSE FOG SETTING UP IN PROTECTED MOUNTAIN VALLEYS UNDER
CLEAR SKIES...LIGHT SSE TO CALM WINDS. TEMPERATURES RANGE FROM ABOUT
40 VALLEYS TO AROUND 50 HILLTOPS. LATEST MICROSWIS SHOTS AFTER THE
ECLIPSE SHOW MID/HIGH CLOUDS STREAMING SE INTO CENTRAL KY SO THESE TO
HOLD SE KY TEMPERATURES NEARLY STEADY OR EVEN RISE A FEW DEGREES REST
OF NIGHT AS DANVILLE ROSE 3 DEGREES IN 1 HOUR.

SKIES TO BECOME MOSTLY CLOUDY AROUND DAYBREAK WITH SHOWERS DEVELOPING
DURING MIDDAY WITH THUNDERSTORMS A RISK THIS AFTERNOON...LDS ALREADY
SHOWING RETURNS INTO W TN. SOME OF THESE STORMS COULD ENHANCE RAINFALL
AMOUNTS TO 1-2 INCHES IN A COUPLE HOURS PER NCEP HENCE WARRANTING
FLASH FLOOD WATCH.

SHOWERS AND EVEN A FEW THUNDERSTORMS WITH HEAVY RAINS STILL LIKELY
THIS EVENING ESPECIALLY BEFORE 00Z WHEN COLD FRONT PASSES SE. DYNAMICS
QUICKLY DEPART AFTER MIDNIGHT ENDING SHOWERS OVERNIGHT. CLOUDY SKIES
TREND MOSTLY CLOUDY TOWARD DAYBREAK THU AS DRYER AIR...MEAN RH OF 25-
30%  WORKS IN FROM THE WEST BUT LOW LEVEL MOISTURE LINGERS ALONG WITH
UPSLOPE WNW WINDS.

BELIEVE SE KY TO WARM TO FAN HIGHS OF 60-65 WITH SW WAA WINDS PICKING
UP TO 10-15 MPH. LOWS TONIGHT TO VARY FROM THE LOWER 30S NW NEAR LEX
TO NEAR 40 ALONG THE VA BORDER.

WORKING WITH FLASH FLOOD WARNING FOR PIKE COUNTY THROUGH 1130 AM EST.
A MASSIVE 25 FOOT MUDSLIDE ONTO MARROWBONE AND BAD FORK CREEKS MAKING
15 TO 20 FAMILIES ISOLATED SINCE LATE TUE EVENING. PIKE COUNTY ROAD
CREW TO RETURN TO THE SCENE AT DAWN TO WORK AT CLEARING AWAY MUDSLIDE.
WYMT NEWS TEAM FROM HAZARD ALSO ARRIVING AT THE SCENE EARLY THIS
MORNING.

JKL \ 62/33/48  +8-
LOZ  63/35/48  +7-

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:34 PM ESTFlash Flood WarningJKLPike12 hr
Mar 5, 9:05 AM ESTSevere Thunderstorm WarningJKLMcCreary45 min
Mar 5, 10:00 AM ESTFlash Flood WarningJKLLee, Menifee, Morgan, Powell, Wolfe3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLBath, Montgomery3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLEstill3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLWayne3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLOwsley3 hr
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell2 min
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell32 min
Mar 5, 11:55 AM ESTFlash Flood WarningJKLPike6 hr
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMenifee, Morgan3 hr
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMcCreary, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.